Alabama, 2012Damaging Winds in Alabama, May 29, 2012
May 29, 2012 · NWS BMX · 4 events in 2 counties and zones
On Tuesday, May 29, an upper level shortwave crossing the region aided convection in becoming organized into a broken line of thunderstorms. This line pushed southward through central Alabama, causing isolated damage in Shelby and Chilton counties.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
On Tuesday, May 29, an upper level shortwave crossing the region aided convection in becoming organized into a broken line of thunderstorms. This line pushed southward through central Alabama, causing isolated damage in Shelby and Chilton counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at May 29, 8:30 PM CST, 1 hour 45 minutes earlier.
Area forecast discussion, May 29, 8:30 PM CST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
930 PM CDT TUE MAY 29 2012
.UPDATE...
MESOSCALE UPDATE.
&&
.DISCUSSION...
CURRENTLY WATCHING AN OUTFLOW BOUNDARY DROPPING SOUTHWARD OUT OF
NORTHERN ALABAMA. THE STRONGEST WINDS ARE ACTUALLY ALONG THIS
OUTFLOW VERSUS THE STORMS. THERE MAY BE A FEW TREES GO DOWN WITH THE
STRONGER WINDS...BUT WILL BE GENERALLY IN AN ISOLATED NATURE WITH
JUST BELOW SEVERE LIMITS. THE BIGGEST CONCERN WITH ANY STORM IS THE
DOWNDRAFT CAPE AND DRY AIR ALOFT. MOST OF THE ACTIVITY WILL DIMINISH
BY MIDNIGHT. MAIN UPDATE FOR THE EVENING WAS TO THE POPS AND ALREADY
SENT OUT THE FORECAST.
&&
.AVIATION...
00Z TAF DISCUSSION.
NEXT FEW HOURS WE WILL SEE THE SCATTERED ACTIVITY BEGIN TO DWINDLE
ACROSS THE AREA. INCLUDE SO VCTS FOR THE NORTH SITES...MINUS TCL AS
THE ACTIVITY HAS MOVED ACROSS THIS AREA. ACTIVITY WOULD BE BRIEF AND
SHOULD NOT CAUSE ANY MAJOR ISSUES. AFTER SUNSET WE SHOULD SEE MOST
OF THIS CONVECTION DISSIPATE.
LOOKING FURTHER NORTH...A COLD FRONT SITS ACROSS KENTUCKY. A COMPLEX
OF STORMS HAVE DEVELOPED ALONG AND AHEAD OF THE FRONT AND IS SLIDING
EAST SOUTHEAST. EXPECTING THE MCS TO BEGIN TO COLD POOL OUT...IT MAY
SLIDE INTO NORTHEASTERN PORTIONS OF THE AREA. ALOT OF UNCERTAINTIES
WITH IT SO WILL NOT MENTION ANYTHING AT THIS TIME AS IT WOULD NOT
IMPACT ANB UNTIL AFTER THE NEXT SET OF TAFS SO WILL KEEP AN EYE ON
RADAR TO SEE IF ANYTHING NEEDS TO BE ADDED BEFORE THE 06Z.
WHAT THIS MCS DOES REALLY COULD PLAY HAVOC WITH THE REST OF THE
FORECAST AS WELL...BUT WENT WITH THE THINKING THAT ONCE BERYL MOVES
FURTHER EAST WE WILL BE IN A ZONE OF SUBSIDENCE AND RAIN WILL BE
LIMITED. BEST CHANCE TOMORROW FOR SHOWERS AND STORMS WOULD BE MGM
AND TOI...BUT LEFT OUT FOR NOW AS CHANCES ARE LESS THAN 20 PERCENT
AT THIS TIME.
16
&&
.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, May 29, 7:49 PM CST, 2 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
849 PM CDT TUE MAY 29 2012
ALZ011>015-017>050-310200-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
849 PM CDT TUE MAY 29 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.
.DAY ONE...TONIGHT.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
SEVERE THUNDERSTORMS...INCLUDING A RISK OF DAMAGING STRAIGHT
LINE WINDS AND LARGE HAIL...ARE POSSIBLE THURSDAY THROUGH FRIDAY
ACROSS ALL OF CENTRAL ALABAMA. CONFIDENCE REMAINS LOW GIVEN THE
UNCERTAINTY OF TIMING AND STRENGTH OF THE APPROACHING STORM SYSTEM.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BECOME
NECESSARY THURSDAY OR FRIDAY.
In the hours before
Special weather statement, May 29, 8:59 PM CST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
959 PM CDT TUE MAY 29 2012
ALZ018>021-026-300345-
CALHOUN AL-CHEROKEE AL-CLEBURNE AL-ETOWAH AL-ST. CLAIR AL-
959 PM CDT TUE MAY 29 2012
...SIGNIFICANT WEATHER ADVISORY FOR ST. CLAIR...ETOWAH...CLEBURNE...
CHEROKEE AND CALHOUN COUNTIES UNTIL 1045 PM CDT...
AT 950 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES NORTH OF FORNEY TO
MARGARET...AND MOVING SOUTHEAST AT 30 MPH.
WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS.
LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
FORNEY...
PIEDMONT...
PELL CITY...
JACKSONVILLE...
SAKS...
&&
LAT...LON 3367 8534 3350 8567 3347 8589 3354 8579
3359 8580 3359 8599 3367 8605 3370 8619
3358 8622 3354 8619 3349 8626 3352 8627
3340 8638 3350 8638 3350 8644 3380 8658
3382 8643 3395 8630 3433 8547
TIME...MOT...LOC 0259Z 332DEG 24KT 3410 8544 3361 8643
GRANTHAMLocal storm report, May 29, 9:00 PM CST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1000 PM CDT TUE MAY 29 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0925 PM TSTM WND DMG LOCUST FORK 33.91N 86.62W
05/29/2012 BLOUNT AL 911 CALL CENTER
A FEW ISOLATED TREES WERE BLOWN DOWN THROUGHOUT THE
LOCUST FORK AREA AS WELL AS NORTHEAST OF ONEONTA. WINDS
ESTIMATED TO BE 40 TO 50 MPH.
&&
16Special weather statement, May 29, 9:03 PM CST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1003 PM CDT TUE MAY 29 2012
ALZ024-300345-
JEFFERSON AL-
1003 PM CDT TUE MAY 29 2012
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWEST JEFFERSON COUNTY UNTIL
1045 PM CDT...
AT 1001 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR BURNWELL...OR NEAR DORA...MOVING SOUTHEAST AT 25
MPH.
PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
FAIRFIELD...
FULTONDALE...
WEST JEFFERSON...
GRAYSVILLE...
CARDIFF...
&&
LAT...LON 3360 8675 3346 8693 3362 8715 3363 8710
3366 8709 3366 8706 3368 8706 3369 8704
3373 8704 3377 8702 3378 8700
TIME...MOT...LOC 0303Z 312DEG 21KT 3371 8709
GRANTHAMSpecial weather statement, May 29, 9:12 PM CST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1012 PM CDT TUE MAY 29 2012
ALZ015-300400-
WALKER AL-
1012 PM CDT TUE MAY 29 2012
...SIGNIFICANT WEATHER ADVISORY FOR WALKER COUNTY UNTIL 1100 PM
CDT...
AT 1004 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES EAST OF CARBON HILL
TO ROCKY HOLLOW...AND MOVING SOUTHEAST AT 35 MPH.
PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE
STORMS.
LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
BURNWELL...
QUINTON...
PARRISH...
GORGAS...
GORGAS STEAM PLANT...
&&
LAT...LON 3389 8709 3379 8700 3377 8703 3369 8704
3368 8706 3366 8706 3366 8709 3363 8710
3362 8717 3359 8720 3355 8719 3355 8720
3395 8756
TIME...MOT...LOC 0312Z 324DEG 33KT 3382 8737 3372 8705
GRANTHAMSpecial weather statement, May 29, 9:29 PM CST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1029 PM CDT TUE MAY 29 2012
ALZ023-300415-
TUSCALOOSA AL-
1029 PM CDT TUE MAY 29 2012
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN TUSCALOOSA COUNTY UNTIL
1115 PM CDT...
AT 1028 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR BULL CITY...OR 14 MILES NORTHEAST OF HOLT...MOVING
SOUTHEAST AT 20 MPH.
PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
BROOKWOOD...
ABERNANT...
LAKE VIEW...
VANCE...
TANNEHILL IRONWORKS STATE PARK...
&&
LAT...LON 3333 8743 3344 8731 3344 8729 3342 8725
3337 8723 3335 8719 3332 8718 3328 8707
3325 8707 3322 8711 3324 8713 3322 8717
3320 8720 3314 8720
TIME...MOT...LOC 0329Z 311DEG 18KT 3334 8727
GRANTHAMSpecial weather statement, May 29, 9:42 PM CST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1042 PM CDT TUE MAY 29 2012
ALZ019-021-024-025-027>029-034-036-037-300430-
BIBB AL-CALHOUN AL-CLAY AL-CLEBURNE AL-COOSA AL-JEFFERSON AL-RANDOLPH
AL-SHELBY AL-TALLADEGA AL-TALLAPOOSA AL-
1042 PM CDT TUE MAY 29 2012
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN TALLAPOOSA...
TALLADEGA...SHELBY...RANDOLPH...JEFFERSON...NORTHERN COOSA...
CLEBURNE...CLAY...NORTHEASTERN BIBB AND SOUTHERN CALHOUN COUNTIES
UNTIL 1130 PM CDT...
AT 1042 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM OAK GROVE TO SYCAMORE TO
ABERNATHY...AND MOVING SOUTH AT 35 MPH.
PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE
STORMS.
LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
BESSEMER...
WILSONVILLE...
PELHAM...
SYLACAUGA...
HELENA...
&&
LAT...LON 3320 8526 3287 8614 3293 8652 3302 8652
3307 8662 3307 8688 3298 8688 3303 8719
3320 8720 3328 8707 3337 8723 3352 8728
3378 8700 3371 8652 3356 8655 3350 8638
3339 8638 3354 8619 3368 8619 3390 8542
TIME...MOT...LOC 0342Z 352DEG 40KT 3345 8719 3323 8621
3362 8540
GRANTHAMThunderstorm Wind, Shelby
- When
- May 29, 10:15 PM CST
- Where
- Shelby County, 1.87 mi ENE of Pelham
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 33.290, -86.790
Several trees were snapped or uprooted across Pelham, resulting in power outages.
Thunderstorm Wind, Shelby
- When
- May 29, 10:28 PM CST
- Where
- Shelby County, 0.71 mi WSW of Keystone
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 33.268, -86.832
Pine tree, 60 ft tall, fell on a home on Independence Drive at Amberley Woods Drive.
Thunderstorm Wind, Chilton
- When
- May 29, 10:34 PM CST
- Where
- Chilton County, 3.41 mi WNW of Minooka
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- County Official
- Coordinates
- 33.069, -86.824
Trees were blown down along Highway 155 near the Chilton and Shelby County line.
Thunderstorm Wind, Chilton
- When
- May 29, 10:43 PM CST
- Where
- Chilton County, 0.69 mi N of Jemison
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- County Official
- Coordinates
- 32.960, -86.750
Trees were blown down in and around Jemison, including on Smith Rd, Pinedale Rd, and U.S. Highway 31.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Oklahoma, May 29 to 30, 20122 injured · $452 million · EF1 · 105 events
- Tornado and Damaging Winds in South Carolina, May 29, 20121 death · $46,000 · EF1 · 6 events
- Rip Current in New Jersey, May 29, 20121 death · 4 injured · 1 event
- Hail and Damaging Winds in Texas, May 29 to 31, 20121 injured · $3.3 million · 1.75 in hail · 50 events
- Heat in New Jersey, May 29, 20121 death · 2 events
- Flash Flood and Flooding in New Hampshire, May 29, 2012$3.0 million · 2 in hail · 24 events
- Hail and Damaging Winds in New York, May 29, 2012$556,000 · 1.75 in hail · 36 events
- Hail and Damaging Winds in Pennsylvania, May 29, 2012$355,000 · 1.75 in hail · 32 events
- Hail and Damaging Winds in Ohio, May 29, 2012$291,000 · 1.75 in hail · 33 events
- Flash Flood and Damaging Winds in Tennessee, May 29, 2012$305,000 · 73 kt wind · 25 events
- Hail and Damaging Winds in New York, May 29, 20121 injured · $75,000 · 2 in hail · 40 events
- Hail and Damaging Wind in Pennsylvania, May 29, 2012$187,000 · 1.75 in hail · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 386861, 386862, 386863, 386864.